Not sure if I should continue Topamax

Hi All,

I have not been very active in terms of posting here,but thought that I should start contributing as I have now used Topamax and hope that I could add to this forum.It has done the following 1)made me lose some weight 2)dry mouth 3)severe depression and anxiety and 4)I believe gave me bronchitis/pneumonia like symptoms.

The only positive is that it took away my nausea and strange feeling I had that persisted in the region of my forehead. :? Cannot say that it did anything for my dizziness/off balance feeling. The flu-like symptoms are really bad and I am going to stop the Topamax. What next?

I got to 50 mg… and it was slow.

Regards,

Gerhard

Gerhard -

I’m so sorry you’re having a tough time. The title of your post was “Not sure if I should continue Topamax” but you end your post by saying you will stop, and it sounds like that’s mainly because the flu-like symptoms are so bad. I was also concerned about the word “severe” when you described the depression and anxiety that you’re feeling - that’s HUGE. Unless you were severely depressed and anxious before you started taking Topamax, you really need to stop taking anything that causes severe depression and anxiety. I take Topamax myself, but in no way want to see anyone on it who is suffering the way you are.

There are several other options, but it depends on your particular situation. For example, I have really good blood pressure so anything that lowers blood pressure wouldn’t have been a good choice for me (don’t want it to go TOO low), but if yours runs a little high then one of the meds that lowers BP might be an option for you. If you have some anxiety and/or depression, one of the medications that helps in those areas might be a good choice. Are you seeing an “expert” in MAV? If so, he or she will have an idea of where to go from here based on your medical profile. If not, you will want to educate yourself by reading what some of the experts suggest, and the writings of some of them are collected for you here on this website. Take a look in the “MAV Survival Guide” for starters, where Scott summarizes the medications and mentions which experts favor which meds.

Take care, and I hope you feel much better soon.

Thanks Maryalice,

I think we all are a little depressed due to our situation,but the Topomax almost made me kill myself.Sorry to say that but true.Unfortunately no MAV specialist that I know of in South Africa(although we supposedly have good doctors) My blood pressue is on the low side,so not sure if Verapamil will be an option.Also need to figure out if it is available here.

Regards,

Gerhard

Gerhard -

I’m so sorry to hear your depression has been that bad. If you’re still feeling like killing yourself, I hope you’re not by yourself - you really shouldn’t be alone if you’re still having any of those feelings. Suicidal thoughts shouldn’t be taken lightly - if that’s all past tense, that’s good, but if you’re still having them, you have to get help and shouldn’t be alone. That’s a terrible way to feel and nobody should ever have to go through that. I’m sorry you’ve had that awful experience. I sure hope it’s over.

If your BP is on the low side, you’re probably not going to be given anything that will bring it down. But some of the meds for depression and anxiety might be possiblities - even people who had no depression or anxiety to begin with have taken these for MAV with good results.

I’m glad to hear the docs are good even if there’s no MAV specialist. Best of luck and take care of yourself.

Have you tried Nortriptyline.?

Its a pretty good med and tolerated well by most.

Im also taking 10mg of Propranolol, its a BP med. I have normal to low blood pressure. 10mg doesn’t change it.
Usually 60mg la is what is recommended for this stuff, but I knew before i started, that I would not be able to tolerate 60.
I may go from 10 to 15 to 20 tops. The small dose does make me tired though. Im about 12 days into it.

If you have low BP or normal there is a chance that a antidepressant may raise it, and then adding a BP may lower it, so it kinda evens out. :slight_smile:
This will NOT be the case with everyone, but its a chance. :smiley:

K

Hi Gerhard,

I took Topamax for approx 2 months and only made to 50 mg. also. I had a horrible hacking cough day and night while I was on it and also felt extremely depressed. It didn’t help my dizziness or headaches and I could no longer tolerate the side effects, so I stopped taking it. If you do decide to go off of it, make sure to titrate down.

Let us know how you are feeling and what you decide to do.

Donna

Thanks for all the replies.I am fortunately not alone as I am married and have a 10 year old daughter.Depression seems to be a weird thing though as it makes one drift away slowly almost without knowing.I will most probably start using Cipralex soon.

No Nortryptaline is SA only Ami which I have tried without result and it makes me feel crap.I am trying to resolve dizziness/rocking/head motion intolerance as a main symptom for 8 years after I was diagnosed with vestibular neuritis.I have never battled with headaches. I was just hoping that Topomax would be the answer.

I am ok at the moment,won’t do anything stupid :slight_smile:

— Begin quote from ____

No Nortryptaline is SA only Ami which I have tried without result and it makes me feel crap.I am trying to resolve dizziness/rocking/head motion intolerance as a main symptom for 8 years after I was diagnosed with vestibular neuritis.I have never battled with headaches.

— End quote

That is my main symptoms to. Headache just started 3 weeks ago. Mine our more likely cervical issues though.

The nort helps me with my dizziness.

Good luck!
K

Gerhard,

During my first two weeks of topiramate (Topamax) (see my separate posting in the anti-convulsants section of this board), I went into a mood crash and had some moments of aggression as well. Oddly, after two weeks, the severity of the mood crash suddenly lifted, and I didn’t feel so sad. At that time, I was titrating up in 12.5 mg increments. At around week five or so, when I had reached the goal of 100 mg, the feelings of intense sadness returned, although not as severely. I was quite disappointed because I thought that the mood effects may have been only a temporary side effect that I simply had to soldier through once, but it came back. These were the most disturbing of the several side effects I’ve had on Topamax. In fact, I was getting so dizzy that I was using a cane on the few times I could get out of the house! This drug is supposed to be taking away my dizziness, not making it worse! Anyway, my doctor said to discontinue the medication, and I’m now two days off. It’s really too early to say, because the doctor said it would take five days for the medication to be out of my symptom. However, on day two, I’m already less sad and just a bit less dizzy, but other symptoms that were successfully suppressed such as head throbbing have returned. I guess I’ll have to start working with the doctor to find another prophylactic medication. Again, two days off the med is hardly anything to go by, so I’ll reserve judgment at this point.

My advice to you is that you should carefully monitor your sadness, and keep reminding yourself that it is the Topamax speaking, not you. You may start to tolerate the drug, and the feelings will lessen and ultimately go away. However, if they don’t, it’s time to start looking for another drug. Even if the Topamax starts to decrease your dizziness or other MAV symptoms, life is not worth living being depressed and thinking about suicide. Period. It’s miserable.

The dilemma we face with Topamax is this. It seems to be one of the most successful drugs in treating MAV (and migraine in general), and so we really don’t want to give up too soon if there’s a hope that it will kick in! On the other hand, I have never in my life taken a drug with more insidious side effects than this. I don’t call it “Zombiemax” for nuthin’.

Hi Nickolas,

I am done with the Topomax.Even if it could cure me 100%,what would be the sense in living with chronic respiratory issues.I am on 12.5mg at the moment and am still battling with my breathing.Got to just drop this stuff tonight and focus on something else.Also trying some Remotiv for the depression/sad feelings/anxiety.

Cheers,

Gerhard

Gerhard, I also went off Topamax last week. The various side effects I was feeling, including digestive issues, numbness & tingling and extreme negative effect on my mood, all seem to have disappeared only 5 days after stopping the drug. That being said, I can tell that I’m having more of the non-pain throbbing sensations in my head that were very common pre-Topamax. The medication was indeed calming my brain with respect to one of my MAV symptoms (throbbing), but the side effects were so bad that it wasn’t worth it. Time to look for another drug.

ive been on it for a month & i have the flu-like symptoms as well I find it hard to even catch my breath at times…i really hate it & am going to taper off. i dont know what else to try…ive tried celexa, nortriptyline, propranalol, relpax…etc… The thought of trying something NEW makes me ill…more side effects…what fun! :frowning: I wish i could be more opptomistic.

I agree that it did make some of the MAV symptoms less,so there is merit.Just cannot live with the SE.My next stop is Verapamil…We must stay positive.I seem to be battling with dizziness more and more upon moving my eyes from one spot to another.Anyone have this?